Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 83, NWS Memphis, TN

May 12, 2016Tishomingo County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 12, 2016, 3:41 PM CDT for Tishomingo County, Mississippi. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2016, 3:41 PM CDT (20:41 UTC)
Expired
May 12, 2016, 3:59 PM CDT
In force
18 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 105 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS54 KMEG 122041
SVRMEG
MSC141-122115-
/O.NEW.KMEG.SV.W.0083.160512T2041Z-160512T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 415 PM CDT

* AT 341 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER IUKA...
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  IUKA...J P COLEMAN STATE PARK...BURNSVILLE...MIDWAY...BLYTHE
  CROSSING...HAZARD SWITCH...BACON SPRINGS...OLDHAM...DOSKIE AND
  WALKER SIDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3474 8812 3472 8829 3490 8833 3494 8816
      3492 8816 3489 8810
TIME...MOT...LOC 2041Z 259DEG 31KT 3483 8823 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
290 
WWUS54 KMEG 122059
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT THU MAY 12 2016

MSC141-122109-
/O.CAN.KMEG.SV.W.0083.000000T0000Z-160512T2115Z/
TISHOMINGO MS-
359 PM CDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TISHOMINGO COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3474 8812 3472 8829 3490 8833 3494 8816
      3492 8816 3489 8810
TIME...MOT...LOC 2057Z 259DEG 31KT 3486 8804 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:25 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 12, 12:25 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1225 PM CDT THU MAY 12 2016

.UPDATE...

18z Aviation Discussion update.

&&

.PREV DISCUSSION... /issued 405 AM CDT THU MAY 12 2016/

DISCUSSION...09Z Surface analysis this morning places a cold
front from northern Illinois back through Saint Louis/Springfield
Missouri, then into the Red River valley in Texas and west Texas.
Regional WSR-88D radar trends overnight have shown last evening's
convective activity beginning to enter portions of northwest
Tennessee, and showers and thunderstorms located along the cold
front in northwest Arkansas. As of 4 am CDT, temperatures across
the Mid South are predominantly in the lower 70s at most
locations. Strong to severe thunderstorm potential today and
tonight is the predominant forecast challenge in this morning's
forecast issuance.

Yesterday evening's Mesoscale Convective System (MCS) which
affected portions of east/southeast Missouri, Illinois, and
western Kentucky has weakened overnight with Water Vapor
satellite trends indicating warming cloud tops. Additional
showers and thunderstorms have been occurring across northwest
Arkansas along the cold front. 00z KLZK upper air sounding had
indicated a capping inversion present at 850 mb. Short term model
trends suggest this capping inversion will continue to weaken
today, resulting in the development of showers and thunderstorms
across areas mainly along and north of I-40 this morning and
spreading south across areas along and south of I-40 this
afternoon.

Short term models, especially the 6/7z HRRR runs indicate
upstream convective activity over western Arkansas will gradually
move into the Mid-South this morning with additional re-
development of showers and thunderstorms as the front moves
through the area this afternoon. High temperatures today are
anticipated to rise into the upper 70s to lower/middle 80s with
the warmest readings across northeast Mississippi. Surface based
CAPE values between 1500-2500 J/kg, 0-6 km Bulk Shear values
between 20-30 kts suggest a potential for some quasi-organized
activity with damaging winds and perhaps large hail possible with
any thunderstorms that are able to reach severe limits.
Precipitable water values around 2 inches also suggests a
potential for localized heavy rainfall.

The aforementioned cold front will move east of the forecast area
this evening with convective activity gradually diminishing as
high pressure builds into the forecast area. Rain free weather is
expected for Friday. Models indicate another cold front embedded
within northwest flow aloft will drop into the Lower Mississippi
valley Friday night into Saturday morning. However, little if any
rainfall is expected with its passage and left out any mention of
rain chances in the forecast.

An unsettled weather pattern is expected to develop across the
Mid-South for Sunday through at least the middle of next week as
upper level flow returns to the southwest and a series of upper
level disturbances bring shower and thunderstorm chances back to
the region each day.

CJC

&&

.AVIATION...

18z TAF Set

Pre frontal convection still ongoing at the beginning of the taf
period at KMKL will move quickly east. More isolated activity will
be possible at KTUP early in the period. MVFR cigs will likely
prevail through early afternoon at KJBR and KMEM...to late
afternoon at KMKL and KTUP. Additional storm development along a
cold front pushing through the area may impact KTUP later this
afternoon with reduced cigs/vsbys. Elsewhere...it appears that the
atmosphere will remain too worked over from morning convection to
get much more than isolated showers redeveloping along the front.
Winds will remain light northeasterly behind the morning
convective complex before becoming northwesterly at 10-12 kts with
higher gusts behind the front this afternoon.

Skies should clear by this evening and persist vfr through the
remainder of the TAF forecast period. Winds will become light
northerly overnight through Friday morning.

JLH

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 12, 3:14 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT THU MAY 12 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-131200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
314 PM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS OVER A PORTION OF
NORTH MISSISSIPPI ALONG AND SOUTHEAST OF A CLARKSDALE...OXFORD...AND
BOONEVILLE LINE THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS
AND LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING OVER A
PORTION OF NORTH MISSISSIPPI.

SWC

In the hours before

Local storm report, May 12, 1:32 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
132 PM CDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     TSTM WND DMG     6 SSE CAMDEN            35.98N 88.06W
05/12/2016                   BENTON             TN   TRAINED SPOTTER

            SIGN BLOWN DOWN NEAR BIRDSONG MARINA. TIME ESTIMATED FROM
            RADAR.

&&

GW
Local storm report, May 12, 3:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             1 S GLEN                34.85N 88.50W
05/12/2016  E1.75 INCH       ALCORN             MS   911 CALL CENTER

            BRIEF GOLFBALL SIZE HAIL. CAUSED DAMAGE TO A VEHICLE.
            TIME IS RADAR ESTIMATED.

&&

AJC
Local storm report, May 12, 3:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     1 S GLEN                34.85N 88.50W
05/12/2016                   ALCORN             MS   911 CALL CENTER

            UTILITY LINES DOWN ON COUNTY ROAD 300 NEAR TOWN OF GLEN.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:18 PM CDTSpecial Weather StatementMEGItawamba, Lee42 min
May 12, 4:36 PM CDTSpecial Weather StatementMEGChickasaw39 min
May 12, 5:16 PM CDTSpecial Weather StatementMEGMonroe44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.